Alert archive / Pennsylvania / Wind Advisories in 2005

Wind Advisory 1, NWS State College, PA

September 29, 200513 counties in Pennsylvania

NWS State College, PA issued this wind advisory at Sep 29, 2005, 5:39 AM EDT for 13 counties in Pennsylvania. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Sep 29, 2005, 5:39 AM EDT (09:39 UTC)
Expired
Sep 29, 2005, 8:58 AM EDT
In force
3 hr
Issued by
NWS State College, PA

Counties Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Elk County, PA, Lycoming County, PA, McKean County, PA, Potter County, PA, Somerset County, PA, Sullivan County, PA, Tioga County, PA, Warren County, PA

The radar

The State College radar (KCCX), 38 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 9.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2005-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2005-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KCTP 290939
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
539 AM EDT THU SEP 29 2005

PAZ004>006-010>012-017-018-037-041-042-291500-
/X.NEW.KCTP.WI.Y.0001.050929T0939Z-050929T1500Z/
/X.CON.KCTP.FR.Y.0001.050930T0600Z-050930T1300Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-
539 AM EDT THU SEP 29 2005

...WIND ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM EDT THIS MORNING. A
FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT FRIDAY. 

WINDS WILL GUST UP TO 50 MPH AT TIMES THIS MORNING AS A STRONG
COLD FRONT MOVES THROUGH THE REGION. 

THE COLDEST AIR OF THE SEASON WILL MOVE IN LATER TODAY BEHIND
THIS COLD FRONT. THE SKIES WILL CLEAR OUT THIS EVENING AND EARLY
TONIGHT...AND THE WINDS WILL DIE DOWN AFTER MIDNIGHT. AS OUR
TEMPERATURES DIP TO THE MID 30S...FROST WILL FORM... ESPECIALLY IN
THE COLDER...SHELTERED VALLEYS AND RURAL LOCATIONS OF THE NORTHERN
TIER AND CENTRAL MOUNTAINS.

A WIND ADVISORY MEANS THAT STRONG...GUSTY WINDS WILL MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES IN EXPOSED
LOCATIONS. GUSTY WINDS COULD ALSO CAUSE SOME MINOR PROPERTY
DAMAGE.

A FROST ADVISORY MEANS THAT A WIDESPREAD FROST IS EXPECTED IN THE
ADVISORY AREA. SENSITIVE PLANTS MAY BE KILLED IF LEFT UNPROTECTED
OUTSIDE.


$$

PAZ024-033-291500-
/X.NEW.KCTP.WI.Y.0001.050929T0939Z-050929T1500Z/
CAMBRIA-SOMERSET-
539 AM EDT THU SEP 29 2005

...WIND ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM EDT THIS MORNING. 

WINDS WILL GUST UP TO 50 MPH AT TIMES THIS MORNING AS A STRONG
COLD FRONT MOVES THROUGH THE REGION. THE WINDS WILL DIE DOWN LATER
THIS MORNING...BUT REMAIN GUSTY THROUGH THE EVENING.

A WIND ADVISORY MEANS THAT STRONG...GUSTY WINDS WILL MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES IN EXPOSED
LOCATIONS. GUSTY WINDS COULD ALSO CAUSE SOME MINOR PROPERTY
DAMAGE.

$$

DANGELO/MARTIN
1 follow-up statement
000 
WWUS71 KCTP 291258
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
858 AM EDT THU SEP 29 2005

PAZ004>006-010>012-017-018-037-041-042-292100-
/X.CAN.KCTP.WI.Y.0001.000000T0000Z-050929T1500Z/
/X.CON.KCTP.FR.Y.0001.050930T0600Z-050930T1300Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-
858 AM EDT THU SEP 29 2005

...WIND ADVISORY IS CANCELLED...
...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS CANCELLED THE
WIND ADVISORY. A FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO
9 AM EDT FRIDAY. 

A COLD FRONT HAS PUSHED EAST ACROSS CENTRAL PENNSYLVANIA AND THE
STRONG WINDS HAVE DIMINISHED. ALTHOUGH WIND GUSTS UP TO 35 MPH
WILL REMAIN POSSIBLE THROUGH THE MID AFTERNOON HOURS...THE STRONG
WINDS HAVE ENDED.

THE COLDEST AIR OF THE SEASON WILL MOVE IN LATER TODAY BEHIND THIS
COLD FRONT. THE SKIES WILL CLEAR OUT THIS EVENING AND EARLY
TONIGHT...AND THE WINDS WILL DIE DOWN AFTER MIDNIGHT. AS OUR
TEMPERATURES DIP TO THE MID 30S...FROST WILL FORM... ESPECIALLY IN
THE COLDER...SHELTERED VALLEYS AND RURAL LOCATIONS OF THE NORTHERN
TIER AND CENTRAL MOUNTAINS.

A FROST ADVISORY MEANS THAT A WIDESPREAD FROST IS EXPECTED IN THE
ADVISORY AREA. SENSITIVE PLANTS MAY BE KILLED IF LEFT UNPROTECTED
OUTSIDE.

$$

PAZ024-033-291400-
/X.CAN.KCTP.WI.Y.0001.000000T0000Z-050929T1500Z/
CAMBRIA-SOMERSET-
858 AM EDT THU SEP 29 2005

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS CANCELLED THE
WIND ADVISORY. 

A COLD FRONT HAS PUSHED EAST ACROSS CENTRAL PENNSYLVANIA AND THE
STRONG WINDS HAVE DIMINISHED. ALTHOUGH WIND GUSTS UP TO 35 MPH
WILL REMAIN POSSIBLE THROUGH THE MID AFTERNOON HOURS...THE STRONG
WINDS HAVE ENDED.

$$

RXR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Sep 29, 5:36 AM EDT, 3 minutes earlier.

Area forecast discussion, Sep 29, 5:36 AM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
536 AM EDT THU SEP 29 2005

.SHORT TERM (REST OF TODAY)...
WILL UPDATE TO INCLUDE A WIND ADVISORY FOR NW AREAS AS WELL. TREES
DOWN IN WARREN COUNTY JUST A FEW MINUTES AGO.

&&

.PREVIOUS DISCUSSION...
(ISSUED 411 AM EDT THU SEP 29 2005)

SHORT TERM (REST OF TODAY)...
SPC WILL BE ISSUING SVR BOX 824 ANY SECOND NOW. WILL UPDATE WITH
WORDING AS NEEDED FOR NRN TIER.

PREVIOUS DISCUSSION...
(ISSUED 201 AM EDT THU SEP 29 2005)

SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
LOTS OF STUFF TO DO THIS MORNING...AS FRONT IS CHARGING INTO THE
WEST...WITH SHOWERS AND EVEN SOME POSSIBLE THUNDER. MOST AREAS
WILL NOT HEAR THUNDER...SO WILL CONTINUE TO LEAVE IT OUT. CATG
POPS IN ORDER FOR ALL AREAS...EXCEPT PERHAPS THE FAR LWR SUSQ...AS
DYNAMICS LACKING AND DOWNSLOPE MIGHT TAKE OVER QUICKLY THIS
MORNING. WILL HOLD THE COURSE THERE...THO AND KEEP POPS 80 OR
BETTER.

WINDS HAVE BEEN UNUSUALLY BREEZY TONIGHT AND WILL KICK UP EVEN
MORE AS THE FRONT PASSES. NAM BUFKIT SOUNDINGS SHOW 3KFT WINDS
NEARING 60 KTS OVER KJST THIS MORNING...BUT BELIEVE THAT IS
OVERDONE. THE DIR SHEAR IN THE LOWEST FEW KFT SHOULD ALSO HELP TO
KEEP THAT STUFF (IF IT IS THAT STRONG) FROM MIXING DOWN TO THE
SFC. WILL THEREFORE JUST MENTION HIGHER END GUSTS (40-45 MPH) IN
THE ZONES...BUT STAY JUST SHY OF WIND ADVISORY CRITERIA (46 MPH).
TWINGS AND SMALL LIMBS MAY GET BROKEN OFF...BUT IT IS LATE SEPT
WILL ISSUE AN SPS ABOUT THE GUSTY WINDS THIS AM.

PRECIP TAPERS OFF QUICKLY AFTER FROPA. THINGS SHOULD BE DRY IN
MOST PLACES AFTER NOON...AND MAY EVEN GET PT SUNNY...BUT WILL
HOLD CHC SHRA IN NW/NRN TIER FOR COLD- ADVECTIVE LAKE-EFFECT SHRA.

WINDS SLACKEN FAST TONIGHT...AS HIGH PRESSURE BUILDS IN. SKIES
WILL CLEAR OUT...TOO - EXCEPT PERHAPS VERY CLOSE TO THE LAKE SHORE
AND NWRN MTS. THAT SLIM POSSIBILITY OF CLOUDS MAY NOT BE ENUF TO
KEEP THE TEMPS FROM FALLING OFF THE TABLE...AND GETTING CLOSE TO
FREEZING IN MOST NRN AREAS FRI AM. THUS...WILL ISSUE FROST
ADVISORY FOR CLEARING SKIES...LIGHT WINDS AFTER MIDNIGHT...AND
TEMPS IN THE MID 30S (OR COLDER?). FROST ADVISORY WILL BE NORTH OF
I-80...BUT SOME OTHER PLACES/VALLEYS (IN THE LAURELS AND SCENT
COS) COULD GET INTO MID 30S...SO WILL WORD FOR PATCHY FROST
THERE.

QUIET AND NICE/CLIMO FOR FRIDAY.

LONG TERM (SATURDAY THROUGH WEDNESDAY)...
NO CHANGES HERE...AS DRY AND WARMER-THAN-NORMAL PATTERN SETS UP.
QUICK SLAP FROM THIS TROF WILL BE A BAD MEMORY AS THOSE LOWER THAN
NORMAL HEIGHTS ARE FAST-REPLACED BY A HUGE AREA OF POSITIVE HEIGHT
ANOMALIES OVER NOAM - WITH +2.25 STDV ANOMALY CENTERED OVER MAINE
BY DAY4. NO CHANCE FOR RAIN EXISTS IN THE LONG TERM FORECAST.

AVIATION...
DEEPENING LOW WILL PULL A STRONG COLD FRONT ACROSS THE REGION TODAY.
LLWS LIKELY EARLY...MAINLY IN SPOTS WHERE THE LOW LEVEL WINDS ARE
STILL FAIRLY LIGHT.

MAINLY VFR AHEAD OF THE FRONT...BUT SOME MVFR IN AREAS OF CU AND
ISOLATED SHOWERS AND STORMS.

POCKETS OF MVFR LATER THIS AM AND EARLY THIS AFTERNOON...WITH
SHOWERS ALONG AND JUST BEHIND THE FRONT. OTHERWISE...VFR CONDITIONS.

WINDS WILL BE STRONG TODAY...ESPECIALLY AROUND MIDDAY...GIVEN COLD
ADVECTION...FAST MOVEMENT OF SYSTEMS...STILL DECENT HEATING BY THE
SUN...AND WINDS ALOFT. WIND GUSTS TO 40 MPH LIKELY...WITH PERHAPS A
FEW HIGHER GUSTS.

HEIGHTS COME UP FAST LATER TODAY...THUS WINDS AND SC WILL DIE OFF
FAIRLY FAST. PRIOR TO THIS...SOME HEAVY LAKE EFFECT SHOWERS
LIKELY...MAINLY N PA...AS LAKES ARE STILL QUITE WARM.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FOR PAZ004>006-010>012-017-018-024-033-037-041-
042 UNTIL 11 AM THURSDAY.
SEVERE THUNDERSTORM WATCH FOR PAZ004>006-037 UNTIL 9 AM
THURSDAY.
FROST ADVISORY FOR PAZ004>006-010>012-017-018-037-041-042 FROM
2 AM FRIDAY TO 9 AM FRIDAY.
&&

SHORT TERM...DANGELO
Hazardous weather outlook, Sep 28, 6:39 AM EDT, 23 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
639 AM EDT WED SEP 28 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-291045-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
639 AM EDT WED SEP 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL PASS THROUGH THE REGION THURSDAY MORNING...AND
MAY PRODUCE STRONG GUSTY WINDS.

CLEARING SKIES AND COLD TEMPERATURES MAY LEAD TO AREAS OF FROST
FRIDAY MORNING...ESPECIALLY NORTH OF INTERSTATE 80.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DANGELO

In the hours before

Special weather statement, Sep 29, 2:34 AM EDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
234 AM EDT THU SEP 29 2005

PAZ004>006-010>012-017>019-024>026-033>035-037-041-042-045-046-
291245-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-
BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-
234 AM EDT THU SEP 29 2005

...GUSTY WINDS POSSIBLE THIS MORNING...

A STRONG COLD FRONT WILL PUSH THROUGH THE REGION FROM WEST TO EAST
THIS MORNING. THE FRONT WILL BE HERALDED BY SHOWERS AND ISOLATED
THUNDERSTORM...AND GUSTY WINDS.

THE BREEZY SOUTHWEST WINDS AHEAD OF THE FRONT WILL RAPIDLY TURN
TO THE WEST AND NORTHWEST...AND WILL GUST UP TO 40 MPH AS THE
FRONT PASSES. THE HIGHEST GUSTS WILL BE ON THE RIDGE TOPS OF THE
WESTERN MOUNTAINS.

WINDS LIKE THIS CAN KNOCK DOWN SMALL BRANCHES AND TWIGS. THEY CAN
ALSO MAKE CONTROLLING A HIGH-PROFILE VEHICLE DIFFICULT. USE CARE
IF YOU WILL BE DRIVING THIS MORNING.

DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 2:14 AM EDTFrost AdvisoryCTPCameron, Centre, Clearfield, Clinton, Elk, Lycoming and 5 more31 hr
Sep 29, 4:27 AM EDTSevere Thunderstorm WarningCTPWarren78 min
Sep 29, 5:32 AM EDTSevere Thunderstorm WarningCTPElk, McKean58 min
Sep 29, 5:59 AM EDTSevere Thunderstorm WarningCTPClearfield61 min
Sep 29, 6:20 AM EDTSevere Thunderstorm WarningCTPCameron, Potter55 min
Sep 29, 6:26 AM EDTSevere Thunderstorm WarningCTPCambria34 min
Sep 29, 6:35 AM EDTSevere Thunderstorm WarningCTPBlair55 min
Sep 29, 6:41 AM EDTSevere Thunderstorm WarningCTPCentre, Clinton79 min
Sep 29, 6:51 AM EDTSevere Thunderstorm WarningCTPTioga54 min
Sep 29, 6:56 AM EDTSevere Thunderstorm WarningCTPBedford34 min
Sep 29, 7:07 AM EDTSevere Thunderstorm WarningCTPHuntingdon23 min
Sep 29, 7:11 AM EDTSevere Thunderstorm WarningCTPLycoming79 min
Sep 29, 7:29 AM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin, Snyder, Union61 min

Nearby

Wind Advisories in Pennsylvania, 2005Every wind advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.